Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 154, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 18, 2014, 12:26 AM CDT for Ottawa County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2014, 12:26 AM CDT (05:26 UTC)
- Expired
- Sep 18, 2014, 1:15 AM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 12:35 AM CDT | HAIL 1.75 | 6 Sw Miltonvale, KS | HAIL LASTED ABOUT 15 MINUTES. CAUSED DAMAGE TO VEHICLES...SIDING ON SOUTH AND WEST SIDES OF HOME...ROOF...AND CROPS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
486 WUUS53 KTOP 180526 SVRTOP KSC143-180615- /O.NEW.KTOP.SV.W.0154.140918T0526Z-140918T0615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1226 AM CDT THU SEP 18 2014 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 115 AM CDT * AT 1223 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF WELLS...AND MOVING EAST AT 25 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... WELLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3931 9774 3930 9737 3904 9737 3918 9777 TIME...MOT...LOC 0526Z 288DEG 21KT 3923 9755 HAIL...1.25IN WIND...<50MPH $$ GARGAN
2 follow-up statements
063 WWUS53 KTOP 180540 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1240 AM CDT THU SEP 18 2014 KSC143-180615- /O.CON.KTOP.SV.W.0154.000000T0000Z-140918T0615Z/ OTTAWA- 1240 AM CDT THU SEP 18 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN OTTAWA COUNTY UNTIL 115 AM CDT... AT 1237 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF MILTONVALE...AND MOVING EAST AT 20 MPH. A SECOND SEVERE THUNDERSTORM WAS LOCATED SOUTHEAST OF DELPHOS AND WAS MOVING EAST-SOUTHEAST AT 20 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHEASTERN OTTAWA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3931 9774 3930 9737 3904 9737 3918 9777 TIME...MOT...LOC 0539Z 269DEG 17KT 3926 9749 HAIL...1.25IN WIND...<50MPH $$ GARGAN
921 WWUS53 KTOP 180600 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 100 AM CDT THU SEP 18 2014 KSC143-180615- /O.CON.KTOP.SV.W.0154.000000T0000Z-140918T0615Z/ OTTAWA- 100 AM CDT THU SEP 18 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN OTTAWA COUNTY UNTIL 115 AM CDT... AT 1259 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WELLS...AND MOVING SOUTHEAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... WELLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3931 9761 3930 9737 3904 9737 3916 9773 TIME...MOT...LOC 0600Z 297DEG 19KT 3915 9762 HAIL...1.00IN WIND...<50MPH $$ GARGAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 12:06 AM CDT, 20 minutes earlier.
Area forecast discussion, Sep 18, 12:06 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1206 AM CDT Thu Sep 18 2014 .UPDATE... Issued at 1037 PM CDT WED SEP 17 2014 Two items of focus through tonight are a complex of thunderstorms that should track very near the southwest border of the forecast area (Minneapolis to Council Grove to Garnett on the northern edge of the better TS chances), and development of potentially dense fog on the edge of cloud cover in the northeastern half of the forecast area. The thunderstorm complex is developing in north central KS in conjunction with a weak short wave trough moving toward the southeast. Near term model guidance is consistent in developing this system toward the ESE and eventually SE through sunrise. This should bring a good chance for storms to the area south of the aforementioned line. Severe weather appears rather unlikely but modest CAPE and a bit of elevated wind shear could make for a few strong storms. Regarding fog, it's not a slam dunk situation given some suggestions of continued boundary layer mixing with quite dry air immediately above the inversion, and also potential for more widespread cloud cover to build in. There is however, a lot of moisture trapped under the inversion as well, and temperatures have been cooling very close to the dewpoint in areas with clear skies. Visibilities have begun to decrease, with a few eastern KS and western MO locations below 1 mile (mainly in valleys and cold air drainage areas). There certainly seems to be potential for a widespread dense fog setup, especially north of a Garnett to Manhattan to Belleville line, but there also seems to be potential for the low level winds to work in concert with increasing mid clouds to mitigate dense fog potential. At this point, have updated the forecast to have a dense fog mention...but without an advisory for now. Will need to monitor through the night. && ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Thursday) Issued at 346 PM CDT WED SEP 17 2014 Water vapor imagery shows mid level ridging over the Rockies with the remnants of Odile moving across northern Mexico underneath the ridge. Northwest flow persists across the central plains and a shortwave was noted over the MT/ND boarder with another disturbance coming across southeast WY. At the surface, a frontal boundary remains just to the south and west of the forecast area with easterly low level flow helping low clouds to hold strong. Where the clouds have persisted, temps remain in the mid 70s. For tonight model progs show some fairly dry air in the 900MB to 700MB layer over eastern KS through the night and that the better isentropic assent combined with saturation is likely to be across central KS where the surface boundary is located. However the persistence of the stratus brings into question whether the models are handling the low level moisture profile very well. Additionally the models want to shear out the vort max that is currently producing some lightning strikes in southeastern WY. The forecast anticipates the better chances for elevated precip to be mainly along the southwestern boarder where stronger low level baroclinicity exists and where some mid level saturation is indicated on the isentropic surfaces. However there is some doubt especially if the disturbance coming from WY remains better defined overnight. Mid level lapse rates are forecast to be steep enough that some of the storms may produce some small hail over night if they area able to develop. Late tonight the models want to develop some dense fog overnight with temp dewpoint spreads approaching zero. It does not look like a classic radiational fog set up with an easterly wind persisting through the night. In fact models show 925MB winds of 15KT or better through the night helping to keep some mixing of the boundary layer. If in fact there is dry air just above the surface, it is hard to imagine a lot of fog forming. Add on the chance for some mid level clouds and I don't have the confidence to go with anything but patchy fog across the northern counties where is has clear out already. Lows tonight should fall into the lower and middle 60s for most locations. Thinking that fog and stratus will not be a major issue overnight, have a forecast for Thursday with decreasing POPs and skies becoming partly cloudy. Of course if widespread fog develops, the temp forecast and decreasing clouds may be a little optimistic. For now with some insolation anticipated and mixing to around 900MB, highs are expected to be in the mid 70s to lower 80s. This is slightly cooler from todays original forecast as models show some weak cold air advection and cooler temps at 925MB for Thursday. .LONG TERM...(Thursday Night through Wednesday) Issued at 346 PM CDT WED SEP 17 2014 First few periods of this portion of the forecast still looking dry for the most part. Still have minor potential for more elevated convection Thursday night, mainly in northeastern locations, as isentropic lift picks up on increasing low level jet. Moisture availability looks meager by this point so have kept a mention out, but could see an isolated storm or two in the late evening and early morning hours. Deeper mixing and good insolation expected for the bulk of Friday for highs approaching 90. Cold front continues on its slightly slower track with its upper trough even weaker keeping forcing with the front meager. Operational models and most GFS ensemble members keep the remnants of Odile in southern Kansas with again some concern for weaker forcing/subsidence just to its north. Given these concerns have lowered PoPs and raised highs a bit area-wide. With upper flow weakening could see lingering precip in southern areas into Sunday as well. Models in fairly good agreement in cut-off upper trough over the southwest states making east to northeast progress into the Plains toward the mid-week. Have much uncertainty in timing and lift potential with this and have kept chances small. As Canadian high pressure builds southeast into the Mississippi Valley, temps are expected to be somewhat below normal for Monday into Wednesday. && .AVIATION...(For the 06Z TAFs through 06Z Thursday Night) Issued at 1158 PM CDT WED SEP 17 2014 Fog has quickly developed at TOP/FOE, with more gradual vis restrictions building into MHK. Expect the LIFR vis to be dominant through 14Z at TOP/FOE, although it may fluctuate between 06Z and 09Z as mid clouds move overhead. These clouds should clear out though with the fog persisting. MHK will be more heavily influenced by the mid cloud cover, and do not expect such low vis at MHK for this reason...although a period of IFR seems likely around sunrise. Vis will improve after 14Z but expect broken ceilings to remain through much of the morning, with cigs rising from IFR to MVFR before scattering out. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Barjenbruch SHORT TERM...Wolters LONG TERM...65 AVIATION...Barjenbruch
Hazardous weather outlook, Sep 18, 12:01 AM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1201 AM CDT THU SEP 18 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-190515- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1201 AM CDT THU SEP 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TONIGHT...WITH THE BEST CHANCE FOR STORMS ALONG AND SOUTH OF A CONCORDIA TO MANHATTAN TO OTTAWA LINE. THE STRONGEST STORMS COULD PRODUCE DIME TO QUARTER SIZE HAIL. AREAS OF FOG WILL DEVELOP LATE THIS EVENING THROUGH THURSDAY MORNING. SOME OF THIS FOG WILL BECOME DENSE...MAINLY IN VALLEYS AND LOW AREAS. VISIBILITY MAY FLUCTUATE DRASTICALLY OVER SHORT DISTANCES...AND WILL BE LESS THAN A QUARTER MILE AT TIMES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES LINGER THROUGH THURSDAY MORNING FOR THE ENTIRE AREA. THUNDERSTORM CHANCES RETURN TO NORTH CENTRAL KANSAS LATE FRIDAY NIGHT AND OVERSPREAD THE AREA FOR SATURDAY AND SATURDAY NIGHT. SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE MAINLY SOUTH OF INTERSTATE 70 SATURDAY AFTERNOON AND SATURDAY NIGHT. A SLIGHT CHANCE FOR THUNDERSTORMS REMAINS FOR MAINLY EAST CENTRAL KANSAS SUNDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN NORTH CENTRAL KANSAS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Sep 17, 11:51 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1151 PM CDT WED SEP 17 2014
KSZ058-059-180515-
ANDERSON-COFFEY-
1151 PM CDT WED SEP 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON AND
NORTHEASTERN COFFEY COUNTIES...
THROUGH 1215 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15
MPH ACROSS PORTIONS OF NORTHWESTERN ANDERSON AND NORTHEASTERN COFFEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE HARRIS AND WESTPHALIA.
&&
LAT...LON 3816 9548 3835 9566 3842 9553 3841 9551
3839 9551 3839 9548 3828 9530
TIME...MOT...LOC 0452Z 313DEG 14KT 3834 9555
BARJENBRUCHSpecial weather statement, Sep 18, 12:05 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1205 AM CDT THU SEP 18 2014
KSZ034-180530-
OTTAWA-
1205 AM CDT THU SEP 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA COUNTY...
THROUGH 1230 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF NORTHERN OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY TO
NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
DELPHOS AND WELLS.
&&
LAT...LON 3931 9793 3931 9763 3930 9737 3907 9737
3915 9794 3930 9794
TIME...MOT...LOC 0505Z 276DEG 17KT 3922 9763
GARGANSpecial weather statement, Sep 18, 12:11 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1211 AM CDT THU SEP 18 2014 KSZ058-059-180545- ANDERSON-COFFEY- 1211 AM CDT THU SEP 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANDERSON AND EASTERN COFFEY COUNTIES... THROUGH 1245 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH ACROSS PORTIONS OF WESTERN ANDERSON AND EASTERN COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WESTPHALIA. && LAT...LON 3833 9567 3838 9546 3816 9523 3803 9552 TIME...MOT...LOC 0512Z 333DEG 15KT 3827 9555 GARGAN
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 11:51 PM CDT | Special Weather Statement | TOP | Anderson | 24 min |
| Sep 18, 12:05 AM CDT | Special Weather Statement | TOP | Ottawa | 25 min |
| Sep 18, 12:11 AM CDT | Special Weather Statement | TOP | Anderson | 34 min |
| Sep 18, 12:44 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| Sep 18, 12:58 AM CDT | Special Weather Statement | TOP | Clay | 32 min |
| Sep 18, 1:09 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 51 min |
| Sep 18, 1:17 AM CDT | Special Weather Statement | TOP | Lyon | 28 min |
| Sep 18, 1:21 AM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 3 hr |
| Sep 18, 1:25 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Riley | 50 min |
| Sep 18, 1:26 AM CDT | Flash Flood Warning | TOP | Ottawa | 3 hr |
| Sep 18, 1:43 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 47 min |
| Sep 18, 1:49 AM CDT | Special Weather Statement | TOP | Lyon | 26 min |
| Sep 18, 2:04 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 41 min |
| Sep 18, 2:12 AM CDT | Flash Flood Warning | TOP | Coffey, Osage | 3 hr |
| Sep 18, 2:16 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 44 min |
| Sep 18, 2:40 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 50 min |
| Sep 18, 2:47 AM CDT | Special Weather Statement | TOP | Morris | 28 min |
| Sep 18, 2:49 AM CDT | Special Weather Statement | TOP | Dickinson | 26 min |
| Sep 18, 2:54 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 29 min |
| Sep 18, 3:13 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 31 min |
| Sep 18, 3:19 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 41 min |
| Sep 18, 3:33 AM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 117 min |
| Sep 18, 3:36 AM CDT | Special Weather Statement | TOP | Geary | 24 min |
| Sep 18, 4:01 AM CDT | Special Weather Statement | TOP | Coffey | 29 min |
| Sep 18, 5:14 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Osage | 3 hr |
| Sep 18, 5:21 AM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Sep 18, 8:22 AM CDT | Special Weather Statement | TOP | Lyon | 23 min |
| Sep 18, 8:43 AM CDT | Special Weather Statement | TOP | Lyon | 32 min |
| Sep 18, 8:54 AM CDT | Areal Flood Advisory | TOP | Lyon | 111 min |
| Sep 18, 9:19 AM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.